Montana, 2011

High Wind in Montana, March 16, 2011

March 16, 2011 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft produced high winds along the Northern Rocky Mountain Front. Sustained winds in excess of 40 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced high winds along the Northern Rocky Mountain Front. Sustained winds in excess of 40 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 16, 10:57 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 16, 10:57 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 AM MDT WED MAR 16 2011

UPDATED AVIATION

.UPDATE...
UPDATED POPS AND THE WINTER WEATHER ADVISORY DROPPING SOME AREAS
TO THE NORTH AS PRECIP HAS ENDED. MOIST SOUTHWESTERLY FLOW WILL
CONTINUE THROUGH THE DAY SO THE CHANCE FOR PRECIP OVER THE
SOUTHWEST WILL CONTINUE THROUGH TONIGHT. HAVE THUS KEPT THE
WINTER WEATHER ADVISORY GOING THERE. WINDS SHOULD CONTINUE TO PICK
UP THIS AFTERNOON ACROSS MUCH OF THE AREA AS WELL.

&&

.AVIATION...
UPDATED 1800Z.
MOIST WEST-SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH A
SURFACE COLD FRONT CONTINUING TO MOVE EASTWARD ACROSS CENTRAL AND
SOUTHWEST MONTANA. LIGHT SNOW OVER KBZN HAS TAPERED...HOWEVER WILL
CONTINUE OVER THE MOUNTAINS WITH WIDESPREAD OBSCURATION CONTINUING.
BRIEF PERIODS OF MVFR AND IFR CONDITIONS ARE POSSIBLE WITHIN RAIN
AND SNOW. FROM KHLN AND POINTS NORTH...MAIN IMPACT TO AVIATION WILL
BE DEVELOPING GUSTY POST-FRONTAL WEST WINDS WITH GUSTS UP TO 55KTS
POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. WINDS
WILL DECREASE LATE TONIGHT WITH GENERALLY DRY CONDITIONS PERSISTING
OVER NORTH-CENTRAL MONTANA DUE TO THE STRONG DOWNSLOPE WINDS. MLS

&&

.HYDROLOGY...
WARM TEMPERATURES OVER THE LAST FEW DAYS HAVE CAUSED SIGNIFICANT
SNOWMELT ACROSS THE AREA. AREAS OF RURAL FLOODING HAVE DEVELOPED
ACROSS NORTH CENTRAL MONTANA. MODERATE TEMPERATURES WILL CONTINUE
THROUGH MIDWEEK WITH HIGHS AND LOWS GENERALLY ABOVE NORMAL.

&&

.PREV DISCUSSION...
/ISSUED 537 AM MDT WED MAR 16 2011/

TODAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL BE
OVER THE EASTERN PACIFIC THIS MORNING AND A JET IN THE SOUTHWEST
FLOW AHEAD OF THIS SYSTEM WILL BE OVER THE CENTRAL ZONES THIS
MORNING...DROPPING SOUTH ACROSS THE SW ZONES BY LATE AFTERNOON.
COOLER AIR WILL BE MOVING INTO THE ZONES DURING THE DAY
AND...DESPITE A WARM START...TEMPS WILL OVERALL BE COOLER THAN
YESTERDAY. A SURFACE LOW IN ALBERTA WITH A TROF EXTENDING INTO
THE CENTRAL ZONES WILL CAUSE A STRONG SURFACE PRESSURE GRADIENT
TODAY ALONG THE LEE OF THE ROCKIES. SEVERAL CONFUSING SIGNALS AS
THE HIGH WINDS ARE CONCERNED. THE STRONG PRESSURE GRADIENT ALONG
THE LEE SLOPES OF THE ROCKIES SHOULD RELAX SOMEWHAT DURING THE
AFTERNOON. THIS MAKES THE HIGH WIND CALL TRICKY SINCE THIS WILL
MAINLY BE AN EVENT DRIVEN BY THE LOW LEVEL AND SURFACE WINDS.
GOOD MIXING...HOWEVER...DURING THE AFTERNOON SHOULD BRING SOME
HIGHER WINDS TO THE SURFACE AND THIS WILL ALSO BE AIDED BY A
SHORTWAVE MOVING ACROSS THE FRONT DURING THE DAY. NAM HAS ONLY
40KT WINDS AT MID LEVELS BUT THE GFS IS STRONGER. CAN NOT
OVERLOOK THE 65 KT CORE ON THE GFS PROG AND WILL UPGRADE THE HIGH
WIND WATCH TO A WARNING. THE OTHER POINT OF INTEREST FOR TODAY IS
THE WINTER WEATHER ADVISORY. DYNAMICS ARE RATHER SPARSE...A
SERIES OF WEAK DISTURBANCES THAT KEEP UNSETTLED FLOW OVER THE
WESTERN MOUNTAINS AND SOUTHWEST MONTANA THROUGH THURSDAY. PRECIP
WILL DIMINISH AS A WEAK RIDGE BEGINS TO BUILD AND MOVE INTO PLACE
BY FRIDAY. GOOD WARMING ON FRIDAY...ALONG WITH MOISTURE AT LOW
LEVELS...SHOULD CREATE SLIGHTLY UNSTABLE CONDITIONS. ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY...AN INCREASINGLY UNSETTLED
PATTERN DEVELOPS BY THIS WEEKEND...CONTINUING INTO NEXT WEEK AS
AN UPPER LEVEL BLOCKING ANTICYCLONE...WHICH HAS BEEN IN PLACE
OVER THE BERING STRAIT...MOVES OFF TO THE EAST...ALLOWING A
LONGWAVE UPPER LEVEL TROUGH TO BECOME ESTABLISHED ALONG THE WEST
COAST. THE FIRST PIECE OF SIGNIFICANT ENERGY TO EJECT OUT OF THE
UPPER TROUGH WILL LIFT NE ACROSS THE REGION LATE SATURDAY THROUGH
SATURDAY NIGHT...BRINGING A PERIOD OF WIDESPREAD PRECIPITATION TO
MUCH OF THE FORECAST AREA. COLD AIR IS SOMEWHAT LIMITED WITH THIS
SYSTEM WITH MOST OF THE COOLING COMING FROM ALOFT RATHER THAN THE
INTRUSION OF A LOW LEVEL COLD AIRMASS. THEREFORE EXPECT SNOW
LEVELS TO BEGIN ABOVE MOST VALLEYS AND PLAINS...LOWERING AS THE
SYSTEM PASSES THROUGH SATURDAY NIGHT. MOIST AND SOMEWHAT UNSTABLE
FLOW WITH EMBEDDED DISTURBANCES CONTINUING TO EJECT OUT OF THE
TROUGH ALONG THE COAST WILL KEEP CONDITIONS UNSETTLED THROUGH THE
FIRST HALF OF NEXT WEEK. SIGNIFICANT DIFFERENCES IN
TIMING/TRACK/INTENSITY OF INDIVIDUAL SHORTWAVE FEATURES AT THIS
TIME RANGE EXISTS AMONG THE LONGER RANGE MODELS...MAKING IT
DIFFICULT TO BE MORE SPECIFIC...HOWEVER HAVE KEPT POPS ABOVE
CLIMATOLOGICAL AVERAGES AND TEMPS SLIGHTLY BELOW AVERAGE FOR MUCH
OF THIS PERIOD. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  28  45  26 /  20  10  10  10
CTB  44  26  41  23 /  10  10  10  10
HLN  50  28  48  25 /  40  30  20  20
BZN  47  26  44  21 /  70  50  40  20
WEY  35  17  30   7 / 100  90  60  30
DLN  46  25  42  20 /  70  40  30  20
HVR  45  22  40  19 /  20  10  10  10
LWT  48  28  43  24 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
GALLATIN...MADISON.

SMALL STREAM FLOOD WARNINGS FOR SELECTED AREAS OF
PONDERA...TETON...AND CHOUTEAU COUNTIES CONTINUE IN EFFECT.

SMALL STREAM FLOOD ADVISORY FOR CASCADE.

SMALL STREAM FLOOD ADVISORY FOR HILL AND BLAINE COUNTIES.

FLOOD ADVISORY FOR ICE JAMMING AND SNOW MELT ON THE MISSOURI RIVER
ALONG THE NORTHEASTERN FERGUS AND SOUTHWESTERN PHILLIPS COUNTY LINE
IN CENTRAL MONTANA

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 16, 4:28 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 AM MDT WED MAR 16 2011

MTZ009>013-044>051-171230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
528 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE NORTHERN ROCKIES AND
EASTERN GLACIER COUNTY THROUGH TONIGHT.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
TETON...PONDERA...AND CHOUTEAU COUNTIES.

A FLOOD ADVISORY FOR MELTING SNOW IS IN EFFECT FOR PORTIONS OF
CASCADE...BLAINE...AND HILL COUNTIES.

A FLOOD ADVISORY FOR SNOW MELT AND ICE JAMMING FOR NORTHEASTERN FERGUS
COUNTY REMAINS IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW FOR THE ROCKY MOUNTAINS IS
IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ELEVATIONS ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD ADVISORY FOR AN ICE JAM AND SNOW MELT REMAINS IN EFFECT
UNTIL 315 PM MDT THURSDAY FOR NORTHEASTERN FERGUS COUNTY.

THE FLOOD ADVISORY FOR MELTING SNOW REMAINS IN EFFECT UNTIL 330 PM
MDT THURSDAY FOR BLAINE AND HILL COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-052>055-171230-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
528 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR PORTIONS OF SOUTHWEST
MONTANA IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ELEVATIONS ABOVE 5000
FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 16, 11:24 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1224 PM MDT WED MAR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             5 S WEST YELLOWSTONE    44.59N 111.12W
03/16/2011  M5.0 INCH        GALLATIN           MT   MESONET

            MADISON PLATEAU SNOTEL HAD 5 INCHES OF SNOW IN 12 HOURS
            FROM 10PM TO 10AM. ELEVATION 7750 FT.

1204 PM     SNOW             3 NNE WEST YELLOWSTONE  44.70N 111.08W
03/16/2011  M8.0 INCH        GALLATIN           MT   MESONET

            BLACK BEAR SNOTEL HAD 8 INCHES OF SNOW IN 12 HOURS FROM
            4PM TO 4AM. ELEVATION 8170 FEET.

1209 PM     SNOW             22 S BIG SKY            44.95N 111.36W
03/16/2011  M6.0 INCH        GALLATIN           MT   MESONET

            BEAVER CREEK SNOTEL HAD 6 INCHES OF SNOW IN 12 HOURS
            FROM 4PM TO 4AM. ELEVATION 7850 FT.

1211 PM     SNOW             21 S BIG SKY            44.96N 111.29W
03/16/2011  M7.0 INCH        GALLATIN           MT   MESONET

            CARROT BASIN SNOTEL HAD 7 INCHES OF SNOW IN 12 HOURS
            FROM 4PM TO 4AM. ELEVATION 9000 FT.

&&

GUSTAFSON

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
March 16, 1:08 PM MST to 2:08 PM MST
Where
Eastern Glacier forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Sustained wind speeds of 42 mph were reported for more than an hour at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286120.